Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 261, NWS Baltimore/Washington

August 5, 2012Fairfax County, Loudoun County, Virginia; Montgomery County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 5, 2012, 3:16 PM EDT for Fairfax County, Loudoun County, Virginia; Montgomery County, Maryland. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 3:16 PM EDT (19:16 UTC)
Expired
Aug 5, 2012, 4:00 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Montgomery County, MD, Fairfax County, VA, Loudoun County, VA

The radar

The Sterling radar (KLWX), 14 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WUUS51 KLWX 051916
SVRLWX
MDC031-VAC059-107-052000-
/O.NEW.KLWX.SV.W.0261.120805T1916Z-120805T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  CENTRAL LOUDOUN COUNTY IN NORTHERN VIRGINIA...
  NORTHERN FAIRFAX COUNTY IN NORTHERN VIRGINIA...

* UNTIL 400 PM EDT

* AT 311 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR OATLANDS...
  AND WAS MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRAMBLETON...
  BROADLANDS...
  LEESBURG...
  ASHBURN...
  LANSDOWNE...
  COUNTRYSIDE...
  LOWES ISLAND...
  POOLESVILLE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND 
LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

LAT...LON 3922 7728 3892 7726 3900 7771 3911 7772
TIME...MOT...LOC 1915Z 255DEG 23KT 3904 7762

$$
2 follow-up statements
469 
WWUS51 KLWX 051937
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 PM EDT SUN AUG 5 2012

MDC031-VAC059-107-052000-
/O.CON.KLWX.SV.W.0261.000000T0000Z-120805T2000Z/
MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
337 PM EDT SUN AUG 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR FAIRFAX...LOUDOUN AND MONTGOMERY COUNTIES...

AT 333 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR ASHBURN...OR
NEAR BROADLANDS...AND WAS MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.

LOCATIONS IMPACTED INCLUDE...
  ASHBURN...
  LANSDOWNE...
  STERLING...
  COUNTRYSIDE...
  POOLESVILLE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 3918 7738 3897 7735 3900 7771 3906 7771
TIME...MOT...LOC 1936Z 263DEG 10KT 3906 7751

$$
937 
WWUS51 KLWX 051949
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT SUN AUG 5 2012

MDC031-VAC059-107-052000-
/O.CON.KLWX.SV.W.0261.000000T0000Z-120805T2000Z/
MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
349 PM EDT SUN AUG 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR FAIRFAX...LOUDOUN AND MONTGOMERY COUNTIES...

AT 346 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR
COUNTRYSIDE...OR NEAR LANSDOWNE...AND WAS MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 3899 7735 3900 7746 3914 7748 3918 7738
TIME...MOT...LOC 1948Z 258DEG 21KT 3908 7741

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:56 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 5, 2:56 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A COLD FRONT OVER THE GREAT LAKES THIS AFTERNOON WILL CROSS THE
MID-ATLANTIC REGION TONIGHT AND MONDAY. WEAK HIGH PRESSURE WILL
BUILD OVER THE REGION MIDWEEK. THE NEXT COLD FRONT WILL APPROACH
LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD FROM WEST TO EAST
ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS ARE
STILL EXPECTED TO BE SEVERE WITH STRONG WIND GUSTS MIXING TO THE
SURFACE. CURRENT RADAR IMAGERY SHOWS A LINE OF THUNDERSTORMS MOVING
EASTWARD ACROSS THE NORTHERN SHENANDOAH VALLEY AND MORE STORM
DEVELOPMENT OVER THE POTOMAC HIGHLANDS. THIS TREND IS EXPECTED TO
CONTINUE INTO THE EVENING HOURS AS INSTABILITY BUILT UP THROUGH THE
DAY IS REALIZED. RADAR VELOCITIES AROUND 40KT ARE ALREADY PRESENT IN
SOME OF THESE STORMS AND EXPECT THIS TO CONTINUE THROUGH THE
AFTERNOON. EVEN THOUGH THE UPPER-LEVEL LOW RESPONSIBLE FOR THE
PRESENT COLD FRONT ACROSS THE OHIO VALLEY WILL MOVE WELL TO THE
CWA/S NORTH...IT WILL PROVIDE SUFFICIENT LIFT THIS EVENING AND
OVERNIGHT FOR THUNDERSTORM ACTIVITY. A LOW-LEVEL JET WILL ALSO
ENHANCE THIS LIFT AND CAUSE WINDS IN EXCESS OF 60MPH TO BE MIXED TO
THE SURFACE IN HEAVIER DOWNPOURS.

THE SEVERE THREAT IS EXPECTED TO DIMINISH BY THE LATE EVENING WITH
SHOWERS AND STORMS CONTINUING OVERNIGHT AS THE COLD FRONT APPROACHES
THE AREA. THE FRONT WILL SLOW THEN STALL JUST TO THE SOUTH OF THE
CWA AS IT NEARS THE COAST ENABLING PRECIP TO LINGER THROUGH MUCH OF
MONDAY. DAYTIME TEMPS TOMORROW WILL BE ABOUT 5 DEGREES COOLER AS
WIND SHIFTS TO THE NORTHWEST. WITH THE CLOSE PROXIMITY OF THE
FRONT...THUNDERSTORMS WILL AGAIN BE POSSIBLE TOMORROW ESPECIALLY IF
SOME CLEAR BREAKS IN THE CLOUD COVER DEVELOP. HOWEVER...BY THE EARLY
EVENING HOURS...EXPECT MOST OF THE PRECIP TO BE LOCATED NEAR THE
VA/NC BORDER.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIPRES BEGINS TO BUILD IN FROM THE OH VLY MON NGT. SLIGHT PRESSURE
RISES AND A WEAK NWLY SURGE ON THE SERN PERIPHERY OF THE HIGH SHOULD
BE ENOUGH TO PUSH THE FRONTAL BOUNDARY AND ASSOCIATED PRECIP JUST
SOUTH OF THE CWA MON NGT. THERE ARE DOUBTS WITH HOW FAR SOUTH THE
PUSH OF DRIER SFC AIR MAKES IT MON NGT...WHICH WILL DETERMINE HOW
MUCH TEMPS CAN DROP OVNGT AND IF WE CAN GET SOME RELIEF FROM THE
WARM/MUGGY NGTS.

THE MID-ATLANTIC REGION WILL BE SITUATED BETWEEN THE WRN ATLANTIC
RIDGE AND UPPER TROUGH OVER THE MIDWEST/GREAT LAKES REGIONS TUE
AND WED. LATEST MODEL GUIDANCE SHOWS AN ELONGATED MID-LVL
SHORTWAVE TROUGH ON THE NWRN PERIPHERY OF THE WRN ATLANTIC RIDGE.
THIS TROUGH MEANDERS OVER THE SRN APPALACHIANS AND SRN VA AS
DOWNSTREAM PROGRESSION IS BLOCKED BY THE RIDGE. WITH SUBSIDENCE
FROM THIS TROUGH OVER THE AREA...MOST OF THE CWA WILL REMAIN DRY
TUE. ANY NWD TREND IN THIS SYSTEM...HOWEVER...WOULD PUT CENTRAL
VA AND SRN MD IN A BETTER CHANCE FOR AFTN SHOWERS AND STORMS. ISO
SHOWERS/STORMS MAY DEVELOP WED AFTN IN RESPONSE TO HIGHER
INSTABILITY AND MOISTURE RETURN.

MAX TEMPS GENERALLY 85-90F TUE WILL BE A COUPLE OF DEGREES WARMER
WED. MIN TEMPS TUE AND WED NGTS RANGE NEAR 60 IN THE WRN
HIGHLANDS TO LOWER 70S IN THE I-95 CORRIDOR AND ALONG CHSPK BAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AN UPPER RIDGE WILL REMAIN OVER THE WRN CONUS LATE THIS WEEK
WHILE AN UPPER LOW IS FCST TO DIG SEWD INTO THE GREAT LAKES
REGION...RESULTING IN AMPLIFICATION OF AN ERN CONUS TROUGH.

A RESIDUAL WARM-FRONT BOUNDARY AND/OR LEADING SHORTWAVE ENERGY
ROTATING AROUND THE PERIPHERY OF THE UPPER TROUGH MAY PROVIDE THE
NECESSARY LIFT FOR AFTN SHOWERS AND STORMS THU. UNCERTAINTY OF THE
EVOLUTION OF THESE SMALL-SCALE FEATURES THIS FAR OUT WILL PRECLUDE
ANYTHING HIGHER THAN 20-30 POPS IN THE THU FCST. BETTER CHANCES
FOR SHOWERS AND STORMS FRI AS A COLD FRONT APPROACHES THE REGION.
WILL NEED TO MONITOR THE POTENTIAL FOR SEVERE TSTMS AHEAD OF THE
COLD FRONT LATE IN THE WEEK. THREAT MAY NEED TO BE ADDED TO HWO IN
FUTURE SHIFTS ONCE DETAILS IN THE FCST BECOME CLEARER.

PRECIP CHANCES MAY CONTINUE INTO SAT IF THE FRONT SLOWS DOWN AS IT
APPROACHES THE ERN SEABOARD. PREFER A SLOWER SOLUTION OF FROPA GIVEN
HOW AMPLIFIED THE PATTERN WILL BE AND THAT IT IS SUMMER.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS ACROSS AREA TERMINALS COULD REDUCE
VSBY BRIEFLY TO IFR LEVELS THROUGH THE EVE. LOW CIGS AROUND
3-4 KFT ARE EXPECTED TO DEVELOP AS PRECIP BECOMES MORE WIDESPREAD.
A SLOW MOVING FRONT WILL KEEP SHOWERS AND THUNDERSTORMS OVER
THE AREA THROUGH MOST OF THE OVERNIGHT HOURS AND MONDAY MORNING.
OCCASIONAL REDUCTIONS IN VSBY AND LOW-LEVEL CLOUDS ARE EXPECTED
DURING THIS TIME. THUNDERSTORMS MAY REDEVELOP DURING THE EARLY
AFTERNOON NEAR CHO...BEFORE THE FRONT PUSHES SOUTH OF THE AREA
BY MON EVE.

ASIDE FROM PATCHY RADIATIONAL FOG DURING THE ERY MRNG HRS...VFR
CONDITIONS EXPECTED MIDWEEK. AN ISO TSTM IS POSSIBLE WED.

&&

.MARINE...
A SCA IS IN EFFECT FOR THE ENTIRE MARINE AREA UNTIL 8 PM TONIGHT
AND FOR THE MIDDLE/LOWER MD CHESAPEAKE BAY AND LOWER TIDAL POTOMAC
UNTIL EARLY TOMORROW MORNING. A STRONG PRESSURE GRADIENT ACROSS
THE WATERS WILL CONTINUE TO PRODUCE WIND GUSTS OF 20-25 KT.
WIND WILL DIMINISH AS THE GRADIENT RELAXES AFTER A COLD FRONT
CROSSES THE AREA MONDAY.

WINDS BELOW SCA LVLS THRU MIDWEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
     531-535-536-538-539.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ532>534-537-
     540>543.

&&

CLS/KLEIN
Hazardous weather outlook, Aug 5, 10:27 AM EDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1027 AM EDT SUN AUG 5 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1027 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY BECOME SEVERE.
THE PRIMARY SEVERE THREAT WILL BE LOCALLY DAMAGING WINDS...BUT A
FEW STORMS MAY PRODUCE LARGE HAIL. ADDITIONALLY...HEAVY DOWNPOURS
MAY LEAD TO LOCALIZED FLASH FLOODING.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT TODAY FOR THE ENTIRE
MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.
THE SMALL CRAFT ADVISORY CONTINUES INTO TONIGHT FOR THE MIDDLE AND
LOWER MARYLAND BAY...AND LOWER TIDAL POTOMAC.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND THIS EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-061000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1027 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY BECOME SEVERE.
THE PRIMARY SEVERE THREAT WILL BE LOCALLY DAMAGING WINDS...BUT A
FEW STORMS MAY PRODUCE LARGE HAIL. ADDITIONALLY...HEAVY DOWNPOURS
MAY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND THIS EVENING.

In the hours before

Special weather statement, Aug 5, 1:45 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT SUN AUG 5 2012

VAZ028-031-WVZ052-053-051815-
CLARKE VA-JEFFERSON WV-BERKELEY WV-FREDERICK VA-
145 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS TO AFFECT CLARKE...JEFFERSON...BERKELEY AND
FREDERICK COUNTIES...

AT 145 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CROSS JUNCTION TO 5 MILES SOUTH OF HIGH VIEW MANOR...
MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE WINCHESTER...STEPHENS CITY...MILLWOOD
PIKE...GREENWOOD...INWOOD AND BERRYVILLE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.

&&

LAT...LON 3908 7796 3907 7833 3910 7834 3909 7838
      3910 7840 3935 7830 3937 7791
TIME...MOT...LOC 1745Z 257DEG 27KT 3932 7824 3909 7830
Special weather statement, Aug 5, 2:17 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT SUN AUG 5 2012

MDZ003-VAZ031-042-WVZ053-051845-
WASHINGTON MD-CLARKE VA-JEFFERSON WV-LOUDOUN VA-
217 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...CLARKE...JEFFERSON AND
LOUDOUN COUNTIES...

AT 217 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
STRINGTOWN...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE CHARLES TOWN...RANSON AND NEERSVILLE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3939 7770 3917 7767 3912 7801 3925 7802
TIME...MOT...LOC 1817Z 257DEG 35KT 3921 7796
Special weather statement, Aug 5, 2:23 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 PM EDT SUN AUG 5 2012

VAZ030-031-042-501-WVZ053-051845-
WARREN VA-CLARKE VA-JEFFERSON WV-NORTHERN FAUQUIER VA-LOUDOUN VA-
223 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS TO AFFECT WARREN...CLARKE...JEFFERSON...
NORTHERN FAUQUIER AND LOUDOUN COUNTIES...

AT 222 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES EAST OF MILLWOOD TO HOWELLSVILLE TO
RIVERSIDE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE DELAPLANE...BLUEMONT...ST. LOUIS AND ROUND
HILL.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3918 7767 3899 7773 3885 7794 3888 7831
      3897 7818 3911 7805
TIME...MOT...LOC 1822Z 266DEG 20KT 3907 7799 3897 7806
          3888 7822
Special weather statement, Aug 5, 2:34 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT SUN AUG 5 2012

MDZ003-WVZ051-052-051900-
WASHINGTON MD-MORGAN WV-BERKELEY WV-
234 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN AND BERKELEY
COUNTIES...

AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPRUCE PINE
HOLLOW...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE SLEEPY CREEK.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3960 7777 3954 7817 3965 7822 3973 7805
      3972 7783
TIME...MOT...LOC 1834Z 247DEG 24KT 3962 7810
Special weather statement, Aug 5, 2:53 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT SUN AUG 5 2012

VAZ027-029-051930-
SHENANDOAH VA-PAGE VA-
253 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH AND PAGE COUNTIES...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FORESTVILLE...
MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT JACKSON.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3887 7846 3869 7839 3867 7872 3876 7875
TIME...MOT...LOC 1853Z 259DEG 20KT 3872 7868
Special weather statement, Aug 5, 2:56 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT SUN AUG 5 2012

MDZ003>005-009-VAZ042-051930-
FREDERICK MD-MONTGOMERY MD-WASHINGTON MD-CARROLL MD-LOUDOUN VA-
256 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY...
WASHINGTON...CARROLL AND LOUDOUN COUNTIES...

AT 256 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SABILLASVILLE TO 3 MILES SOUTHEAST OF ROUND HILL...
MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE PAEONIAN SPRINGS...LEWISTOWN...GRACEHAM...
CLIFTON...ROCKY RIDGE...UTICA...HARRY GROVE STADIUM...DOUBS...
LADIESBURG AND DETOUR.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.

&&

LAT...LON 3908 7743 3913 7781 3973 7754 3973 7701
TIME...MOT...LOC 1856Z 308DEG 27KT 3967 7744 3909 7773

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:30 PM EDTSpecial Weather StatementLWXShenandoah, Warren30 min
Aug 5, 1:45 PM EDTSpecial Weather StatementLWXClarke, Frederick, City of Winchester30 min
Aug 5, 1:52 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, City of Winchester28 min
Aug 5, 2:23 PM EDTSpecial Weather StatementLWXClarke, Warren22 min
Aug 5, 2:49 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Warren41 min
Aug 5, 2:53 PM EDTSpecial Weather StatementLWXShenandoah37 min
Aug 5, 3:24 PM EDTSpecial Weather StatementLWXFauquier, Madison, Page, Rappahannock, City of Manassas, City of Manassas Park36 min
Aug 5, 3:40 PM EDTSpecial Weather StatementLWXLoudoun20 min
Aug 5, 3:58 PM EDTSpecial Weather StatementLWXFairfax, Fauquier, Madison, Page, Rappahannock, City of Fairfax and 3 more32 min
Aug 5, 4:06 PM EDTSpecial Marine WarningLWX84 min
Aug 5, 4:07 PM EDTSpecial Marine WarningLWX113 min
Aug 5, 4:23 PM EDTSpecial Weather StatementLWXArlington, City of Falls Church37 min
Aug 5, 4:27 PM EDTSpecial Weather StatementLWXFairfax, City of Fairfax33 min
Aug 5, 4:31 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fairfax, Fauquier, Prince William, Rappahannock, City of Manassas and 1 more44 min
Aug 5, 4:41 PM EDTSpecial Weather StatementLWXCulpeper34 min
Aug 5, 5:01 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Madison, Rappahannock44 min
Aug 5, 5:14 PM EDTSpecial Weather StatementLWXPrince William, City of Manassas, City of Manassas Park31 min
Aug 5, 5:21 PM EDTSpecial Marine WarningLWX54 min
Aug 5, 5:31 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William23 min
Aug 5, 5:34 PM EDTSpecial Weather StatementLWXGreene, Madison26 min
Aug 5, 5:41 PM EDTSpecial Marine WarningLWX64 min
Aug 5, 2:34 PM EDTSpecial Weather StatementLWXWashington26 min
Aug 5, 2:56 PM EDTSpecial Weather StatementLWXFrederick34 min
Aug 5, 3:21 PM EDTSpecial Weather StatementLWXCarroll, Frederick24 min
Aug 5, 3:33 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick42 min
Aug 5, 3:53 PM EDTSpecial Weather StatementLWXMontgomery37 min
Aug 5, 4:14 PM EDTSpecial Weather StatementLWXBaltimore31 min
Aug 5, 4:29 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery, Prince George's46 min
Aug 5, 4:36 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford39 min
Aug 5, 4:59 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, City of Baltimore33 min
Aug 5, 5:10 PM EDTSpecial Weather StatementLWXAnne Arundel35 min
Aug 5, 5:18 PM EDTSpecial Weather StatementLWXHarford27 min
Aug 5, 5:29 PM EDTSevere Thunderstorm WarningLWXHarford29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in Maryland, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.